How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5798
Experience:  DVM - 13 years experience in canine medicine and surgery.
58825837
Type Your Dog Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

The vet gave my puppy vibrantel and a rabies shot this morning.

Customer Question

The vet gave my puppy vibrantel and a rabies shot this morning. He has been lethargic since about 2:00 and has just vomited blood.
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Matt replied 2 years ago.
Hello - I am Dr. Matt - I would be glad to help you with your question.
How old is Atticus?
Are you seeing any swelling on his face or paws?
Any diarrhea?
Is he eating and drinking?
Customer: replied 2 years ago.
17 weeks
I do not see any swelling, I have not seen any diarrhea.
He ate a little around 4:00 and has been drinking.
Expert:  Dr. Matt replied 2 years ago.
Thank you for the additional information.
I am very sorry to hear that Atticus has been acting lethargic and vomiting blood today. This is concerning since he is so young. Some puppies will act somewhat lethargic after getting a Rabies shot though vomiting is not common, especially with blood. When we see vomiting after a vaccine, I would be more suspicious that he could be having an vaccine reaction. He could also have developed a fever. The virbantel is an oral dewormer the can cause vomiting in some dogs though this is not very common therefore I would be more suspicious that the vaccine is the main cause.
At this point, if he has only thrown up once yo could consider giving him some medication at home to help him, though if Atticus vomit more then once or you are seeing blood in the vomit again, I would then recommend taking him to an emergency vet for more help. If he keeps vomiting, he will need an injectable medication to help stop the vomiting and a cortisone shot to stop the vaccine reaction.
At home you can give him some Benadryl to help with the vaccine reaction. The dose is 1 mg per pound every 8 hours. Benadryl is safe though on rare occasions he may become drowsy. Children's liquid Benadryl is safe to use (the concentration is 12.5 mg per teaspoon. Therefore he could take 1 teaspoon for every 12.5 pounds every 8 hours.
Overall, if Atticus vomits more or seems to become more lethargic I honestly would recommend taking him to an emergency vet since he is so young.
Hope this helps to answer your question - if not or if you have any more questions please feel free to reply by clicking on the "reply to" button. Thank you for your question.
Expert:  Dr. Matt replied 2 years ago.
Hi,

I'm just following up on our conversation about Atticus. How is everything going?

Dr. Matt